Texas, 2011

Wildfire in Texas, August 25 to 26, 2011

August 25 to 26, 2011 · NWS AMA · 1 event in 1 county or zone

The Sandy Camp Wildfire began about eleven miles south southwest of Clarendon Texas in Donley County around 1630 CST. The wildfire was caused by lightning and consumed an estimated four hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Sandy Camp Wildfire began about eleven miles south southwest of Clarendon Texas in Donley County around 1630 CST. The wildfire was caused by lightning and consumed an estimated four hundred acres. There were no reports of damages or injuries. The wildfire occurred in rough brushy terrain and was contained on August 26 around 0000 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 25, 2:45 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 25, 2:45 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED FIRE WEATHER SECTION
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT THU AUG 25 2011

.DISCUSSION...
COLD FRONT THAT PUSHED THROUGH THE AREA OVERNIGHT IS LOCATED FROM
NEAR TUCUMCARI TO TULIA TO PADUCAH AND HAS BECOME QUASI-STATIONARY.
1200 UTC UPPER AIR ANALYSIS INDICATED THE CENTER OF A 500 MB RIDGE
CENTERED OVER NORTHEAST NEW MEXICO WITH A SLIGHT INDENTION NOTED ON
ITS EASTERN PERIPHERY. THIS IS THE RESULT OF AN EMBEDDED SHORTWAVE
TROUGH THAT IS CURRENTLY LOCATED ACROSS NORTHWEST OKLAHOMA. IN THE
WAKE OF THE COLD FRONT...TEMPERATURES ARE STILL ABOVE NORMAL BUT ARE
CURRENTLY 2 TO 12 DEGREES COOLER THAN THIS TIME YESTERDAY.

THROUGH TONIGHT: AFOREMENTIONED QUASI-STATIONARY FRONT AND SHORTWAVE
TROUGH MAY PROVIDE PROVIDING THE NEEDED FORCING TO INITIATE ISOLATED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY WEST OF
A LINE FROM KEYES TO CLARENDON. 1800 UTC KAMA SOUNDING INDICATED A
WEAK CAPPING INVERSION NEAR 810 MB ALONG WITH A SURFACE BASED CAPE
VALUE OF 841 J/KG AND SURFACE-BASED CIN OF -156 J/KG. MODIFYING THE
SOUNDING FOR CURRENT CONDITIONS INDICATES SURFACE-BASED CAPE HAS
INCREASED TO 1459 J/KG AND SURFACE-BASED CIN HAS BEEN REDUCED TO -20
J/KG. DESPITE THIS...DEW POINTS HAVE BEEN MIXING OUT SOME...WHICH
SHOULD SLIGHTLY DECREASE THE MAGNITUDE OF BUOYANCY.
NONETHELESS...THINK WITH SOME MORE HEATING...WE MAY BE ABLE TO
COMPLETELY ERODE THE CIN AND ALLOW CONVECTION TO DEVELOP. IF ANYTHING
DOES INITIATE...STRONG STORMS WILL BE A POSSIBILITY WITH GUSTY WINDS
BEING THE PRIMARY HAZARD. DOWNDRAFT CAPE VALUES BETWEEN 1000 AND 1500
J/KG ALONG WITH WINDEX VALUES OF 60-65 KT COULD EVEN SUPPORT AN
ISOLATED SEVERE WIND GUST. ANY CONVECTION THAT DOES DEVELOP SHOULD
WEAKEN BY MIDNIGHT. LOWS TONIGHT SHOULD BE SLIGHTLY WARMER THAN LAST
NIGHT AS WIND SHOULD BEGIN TO VEER TO A SOUTHERLY DIRECTION. BELIEVE
IT OR NOT...THE LOW THIS MORNING AT KENTON...OKLAHOMA WAS A PLEASANT
59 DEGREES.

FRIDAY: UPPER RIDGE WILL ESSENTIALLY BE IN ITS SAME POSITION
TOMORROW...POSSIBLY SLIGHTLY FARTHER NORTH AND WEST. AS THE FLOW
ALOFT TRANSITIONS TO SOUTHWEST...A SURFACE TROUGH WILL DEVELOP AND
DEEPEN ACROSS EASTERN NEW MEXICO. DEW POINTS ARE FORECAST TO MIX OUT
INTO THE 40S AND LOWER 50S ACROSS MOST OF THE AREA. IT APPEARS THAT
THE DEEPEST MOISTURE WILL BE LOCATED ACROSS THE FAR NORTHWEST SECTION
OF THE FORECAST AREA. THEREFORE...KEPT THUNDERSTORM MENTION GOING IN
THIS AREA DURING THE AFTERNOON AND EVENING HOURS. LEFT THUNDERSTORM
MENTION OVERNIGHT...BUT INSTABILITY IS VIRTUALLY NONEXISTENT AND ONLY
15-20 KT 850 MB WINDS ARE FORECAST. AS A RESULT...ANY ACTIVITY THAT
FORMS MAY NOT LAST MUCH PAST SUNSET. WITH THE SURFACE TROUGH
DEVELOPING...TEMPERATURES ARE EXPECTED TO BE SLIGHTLY WARMER THAN
TODAY. IN FACT...NEAR RECORD HIGH TEMPS MAY BE POSSIBLE AT BORGER.

SATURDAY: UPPER HIGH BEGINS TO RETROGRADE TO NEAR THE FOUR CORNERS
WITH FLOW ALOFT TURNING TO THE NORTHWEST. COULD SEE SOME CONVECTION
DEVELOP ACROSS THE FAR NORTHWEST...BUT THINK BEST CHANCES WILL REMAIN
ACROSS NEW MEXICO. TEMPERATURES WILL ALSO BE QUITE WARM WITH NEAR
RECORD HIGHS POSSIBLE AT AMARILLO...BORGER...AND DALHART.

SUNDAY: THE UPPER HIGH WILL CONTINUE TO REMAIN OVER THE FOUR CORNERS
WITH NORTHWEST FLOW ALOFT PERSISTING. THIS SHOULD ALLOW A COLD FRONT
TO APPROACH THE AREA DURING AFTERNOON BEFORE STALLING ACROSS THE AREA
SUNDAY NIGHT. THE 1200 UTC ECMWF HAS TRENDED SLIGHTLY SLOWER WITH THE
FRONT THAN IT HAS BEEN SHOWING. AS A RESULT...THINK THE BEST CHANCE
OF THUNDERSTORMS WILL BE FROM THE AFTERNOON HOURS THROUGH THE
OVERNIGHT. THE ECMWF ALSO BACKED OFF QUITE A BIT ON QPF AMOUNTS.
STILL...THINK THE FRONT WILL BE A FOCUSING MECHANISM TO TRIGGER
CONVECTION...ESPECIALLY ACROSS THE NORTHERN HALF OF THE FORECAST
AREA IN CLOSER PROXIMITY TO THE FRONT. MAY HAVE TO WATCH FOR THE
POTENTIAL FOR STRONG TO SEVERE STORMS BEHIND THE FRONT AS GOOD LOW-
LEVEL MOISTURE POOLS BEHIND THE BOUNDARY. THE FRONT IS EXPECTED TO
STALL FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA SUNDAY NIGHT.

MONDAY: GFS AND ECMWF DIFFER ON HOW QUICKLY THE FRONT RETREATS
NORTHWARD...LIKELY OWING TO THE UPPER-LEVEL PATTERN. THE GFS SHOWS A
SLIGHTLY MORE AMPLIFIED PATTERN WITH AN EMBEDDED SHORTWAVE TROUGH
MOVING ACROSS THE AREA. THIS KEEPS THE FLOW ALOFT NORTHWESTERLY AND
THE SURFACE FRONT STALLED ACROSS THE CENTRAL TEXAS PANHANDLE MOST OF
THE DAY. THE ECMWF IS LESS AMPLIFIED AND SHOWS THE BEST LIFT NORTH
AND EAST OF THE AREA. THE FLOW ALOFT IS MORE WESTERLY...ALLOWING THE
FRONT TO LIFT NORTHWARD INTO SOUTHWEST KANSAS. STILL...BOTH MODELS DO
SHOW QPF ACROSS THE AREA...SO EXPANDED POPS SLIGHTLY NORTH AND WEST
DURING THE DAY.

TUESDAY-THURSDAY: UPPER HIGH WILL BE ON THE MOVE EASTWARD DURING THIS
TIME PERIOD. THERE IS A POSSIBILITY THAT HIGH TEMPERATURES ACROSS
THE ENTIRE AREA MAY REMAIN BELOW 100 ON TUESDAY. ISOLATED
THUNDERSTORMS COULD BE POSSIBLE ACROSS THE NORTHWEST HALF OF THE AREA
TUESDAY AFTERNOON AND EVENING WHERE BEST LOW-LEVEL AND MID-LEVEL
MOISTURE WILL BE LOCATED. HOWEVER...KEPT ANY MENTION OF
THUNDERSTORMS OUT OF THE FORECAST FOR NOW. INCREASING TEMPERATURES
AND DECREASING PRECIPITATION CHANCES WILL BE THE RULE AT THE END OF
THIS FORECAST PERIOD AS SOUTHWEST FLOW ALOFT RETURNS. THIS SHOULD
ALSO RESULT IN SLIGHTLY BREEZIER CONDITIONS...ESPECIALLY WEDNESDAY
AND THURSDAY. MAY HAVE TO WATCH THE TROPICS AT THE VERY END OF THE
PERIOD...BUT THE PATTERN WILL LIKELY KEEP THE BEST CHANCE OF RAIN
EAST OF THE AREA.

JACKSON

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
THROUGH THE NEXT SEVEN DAYS. ALTHOUGH RELATIVE HUMIDITY VALUES MAY
BRIEFLY DROP BELOW 20 PERCENT ACROSS PARTS OF THE AREA FRIDAY THROUGH
SUNDAY...WIND SPEEDS AREA WIDE ARE EXPECTED TO REMAIN BELOW 15 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                69  99  68 100  68 /  20   5   5   5   5
BEAVER OK                  68 104  67 106  70 /   5   5  10   5  10
BOISE CITY OK              63 100  68 101  67 /  20  20  20  10  10
BORGER TX                  72 102  74 103  74 /  20   5   5   5  10
BOYS RANCH TX              68 100  66 102  68 /  20  10  10   5  10
CANYON TX                  68  99  67 100  66 /  20   5   5   5   5
CLARENDON TX               71 102  73 102  71 /  20   5   5   5   5
DALHART TX                 66  99  64  99  67 /  20  10  20  10  10
GUYMON OK                  69 102  67 100  69 /  10   5  10   5  10
HEREFORD TX                67  98  66 100  65 /  20   5   5   5  10
LIPSCOMB TX                69 102  70 102  70 /  10   5   5   5   5
PAMPA TX                   68 101  71 101  70 /  10   5   5   5   5
SHAMROCK TX                71 102  72 102  71 /  10   5   5   5   5
WELLINGTON TX              72 105  72 104  71 /  10   5   5   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/13
Hazardous weather outlook, Aug 25, 2:28 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
328 PM CDT THU AUG 25 2011

OKZ001>003-TXZ001>020-260830-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
328 PM CDT THU AUG 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS THE
SOUTHWEST HALF OF THE TEXAS PANHANDLE AND THE WESTERN OKLAHOMA
PANHANDLE. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...BUT A
FEW STORMS MAY PRODUCE WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN OKLAHOMA AND THE
NORTHWEST TEXAS PANHANDLES FRIDAY AFTERNOON AND FRIDAY NIGHT.
THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE PANHANDLES SUNDAY AND
SUNDAY NIGHT. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE FAR WESTERN OKLAHOMA PANHANDLE AND THE SOUTHERN AND WESTERN TEXAS
PANHANDLE MONDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT A
FEW STRONG STORMS COULD PRODUCE WIND GUSTS TO 50 MPH AND LOCALLY
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Donley

When
August 25, 4:30 PM CST to August 26, 12:00 AM CST
Where
Donley forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341111.